Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 65, NWS Blacksburg, VA

June 21, 2001Amherst County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2001, 9:18 PM EDT for Amherst County, Virginia. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 9:18 PM EDT (01:18 UTC)
Expired
Jun 21, 2001, 9:45 PM EDT
In force
27 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Amherst County, VA

The radar

The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 9:30 PM EDTThunderstorm WindMonroe, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 220118
SVRRNK
VAC009-220145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 PM EDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 945 PM EDT.

* AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF AMHERST...MOVING NORTHEAST
  AT 15 MPH.

DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 945 PM EDT INCLUDE
  AMHERST...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:00 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 21, 9:00 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
900 PM EDT THU JUN 21 2001

KFCX 88-D KEEPING US BUSY TONITE...PESKY PULSE STORMS W/MARGINALLY
SEVERE POTENTIAL.   PIEDMONT STORMS HOPEFULLY ON THE WANE NOW THAT
DUSK IS HERE.

DO NOT PLAN TO UPDATE ZONES...

TWO LINES OF TSRA WEST OF AREA... FIRST TO COME INTO WESTRN AREA
01-02Z AND THE SECOND AFTER 06Z.  FEEL LIKELY POPS WARRANTED IN WEST
SO NO CHGS TO ZONES IN THAT RESPECT.  OVERNIGHT MINS IN THE 60S LOOK
GOOD...BUT WHETHER THEY WILL BE LOW OR MID WILL DEPEND ON SATURATION
DEWPTS IN AREAS RECEIVING RAINFALL OVERNIGHT.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

MG

In the hours before

Special weather statement, Jun 21, 3:30 PM EDT, 5 hours 48 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043-044-WVZ042>045-
212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT THU JUN 21 2001

...STRONG STORMS WITH VERY HEAVY RAIN THIS AFTERNOON AND EVENING...

STRONG STORMS CONTINUE TO DEVELOP FROM WEST VIRGINIA EAST AND
SOUTHEAST TO THE PIEDMONTS OF VIRGINIA AND NORTH CAROLINA. THESE
STORMS CONTAIN DANGEROUS LIGHTNING AND MAY CONTAIN SMALL HAIL AS
WELL. EXPECT WIND GUSTS TO NEAR 50 MPH IN THE STRONGEST STORMS AND
RAINFALL RATES UP TO TWO INCHES AN HOUR. RAINFALL OF THIS INTENSITY
CAN REDUCE VISIBILITY MAKING DRIVING DIFFICULT...AND CAUSE PONDING
OF WATER ON ROADWAYS AND LOW LYING AREAS.)

RMG
Local storm report, Jun 21, 8:24 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
824 PM EDT THU JUN 21 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

810 PM     5NW AMHERST               VA   WIND DAMAGE
06/21/01   AMHERST                        TREES DOWN ON HWY
                                          60W.REPORTED BY AMHERST
                                          COUNTY SHERIFFS OFFIC E.
Special weather statement, Jun 21, 8:32 PM EDT, 46 minutes before
VAZ045-220115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT THU JUN 21 2001

A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...GUSTY WINDS...AND POSSIBLY SMALL HAIL WILL AFFECT LOCATIONS
ALONG AND EAST OF HIGHWAY 29 THROUGH 915 PM. THIS INCLUDES THE TOWNS
OF RUSTBURG...KINGSTON AND BOCOCK. SEEK A STURDY SHELTER IF A STORM
APPROACHES YOUR AREA...AND WATCH FOR PONDED WATER ON THE ROADS IF=
TRAVELING.

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:01 PM EDTSevere Thunderstorm WarningRNKAmherst44 min
Jun 22, 1:19 PM EDTSevere Thunderstorm WarningRNKBotetourt41 min
Jun 22, 4:48 PM EDTSevere Thunderstorm WarningRNKBedford42 min
Jun 22, 5:00 PM EDTSevere Thunderstorm WarningRNKPatrick45 min
Jun 22, 5:08 PM EDTSevere Thunderstorm WarningRNKFranklin52 min
Jun 22, 5:28 PM EDTFlash Flood WarningRNKFranklin3 hr
Jun 22, 5:56 PM EDTFlash Flood WarningRNKBedford3 hr
Jun 22, 6:45 PM EDTFlash Flood WarningRNKCampbell, City of Lynchburg2 hr
Jun 22, 7:01 PM EDTFlash Flood WarningRNKAmherst119 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.